The liver helps the body break down certain drugs that you buy over-the-counter or your health care provider prescribes for you. However, the process is slower in some people, which can make these people more likely to get liver damage.
Some drugs can cause hepatitis with small doses, even if the liver breakdown system is normal. Large doses of many medications can damage a normal liver.
Many different drugs can cause drug-induced hepatitis.
Painkillers and fever reducers that contain acetaminophen are a common cause of liver inflammation. These medications can damage the liver when taken in doses that are not much greater than the recommended dose. People who already have liver disease are most likely to have this problem.
Nonsteroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen and naproxen, may also cause drug-induced hepatitis.
Other drugs that can lead to liver inflammation include:
Blood tests will be done to check liver function. Liver enzymes will be increased.
A physical exam may reveal an enlarged liver and abdominal tenderness in the right upper part of the belly area. A rash or fever may be part of some drug reactions that affect the liver.
There is no specific treatment for most cases of liver damage from different drugs, other than stopping the drug that is causing the problem.
However, if you took high doses of acetaminophen, treatment should be started as soon as possible after you develop hepatitis. See: Acetaminophen overdose
You should rest during the acute phase of drug-induced hepatitis, when the symptoms are most severe. If you have more severe nausea and vomiting, you may need to receive fluids through a vein.
People with acute hepatitis should avoid physical exertion, alcohol, acetaminophen, and any other substances that are harmful to the liver.
Usually, drug-induced hepatitis goes away within days or weeks after you stop taking the drug that caused it.
Liver failure is a possible but rare complication of drug-induced hepatitis.
Calling your health care provider
Call your health care provider if:
You develop symptoms of hepatitis after you start taking a new medication.
You have been diagnosed with drug-induced hepatitis and your symptoms do not improve after stopping the medication.
You develop any new symptoms.
If you use over-the-counter medications containing acetaminophen (Tylenol), never use more than the recommended dose. If you drink heavily or regularly, you should avoid these medications or discuss safe doses with your health care provider.
If you have liver disease, it is very important to tell your doctor about all the medicines you take. You should avoid the following medications if you have liver disease:
This list does not include all medications.
Your health care provider can recommend safe medications, including over-the-counter medications, for other medical conditions you may have.
David C. Dugdale, III, MD, Professor of Medicine, Division of General Medicine, Department of Medicine, University of Washington School of Medicine; and George F. Longstreth, MD, Department of Gastroenterology, Kaiser Permanente Medical Care Program, San Diego, CA. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.